Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Austin/San Antonio, TX

June 3, 2017Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 3, 2017, 2:12 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2017, 2:12 AM CDT (07:12 UTC)
Expired
Jun 3, 2017, 3:00 AM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 55 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:22 AM CDTTSTM WND GST 52Laughlin Afb, TXWIND GUST 45 KTS MEASURED BY ASOS AT LAUGHLIN AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.2 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS54 KEWX 030712
SVREWX
TXC137-271-465-030800-
/O.NEW.KEWX.SV.W.0164.170603T0712Z-170603T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
212 AM CDT SAT JUN 3 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Western Kinney County in south central Texas...
  Southwestern Edwards County in south central Texas...
  Southeastern Val Verde County in south central Texas...

* Until 300 AM CDT

* At 212 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Carta Valley to near Lake View
  to near Amistad Village, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Del Rio, Amistad Village, Lake View, Val Verde Park, Standart, 
  Cienegas Terrace, Laughlin AFB, Amanda, and Kickapoo Cavern State 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

If on or near Lake Amistad, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2955 10094 2984 10079 2962 10031 2928 10048
      2912 10071 2917 10078 2920 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2936 10100 2944 10106 2946 10106
TIME...MOT...LOC 0712Z 302DEG 32KT 2975 10078 2953 10089 2939 10107 

HAIL...0.75IN
WIND...70MPH
 
$$
2 follow-up statements
837 
WWUS54 KEWX 030731
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
231 AM CDT SAT JUN 3 2017

TXC137-271-465-030800-
/O.CON.KEWX.SV.W.0164.000000T0000Z-170603T0800Z/
Kinney TX-Edwards TX-Val Verde TX-
231 AM CDT SAT JUN 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN KINNEY...SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE
COUNTIES...

At 231 AM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Carta Valley to 6 miles north of
Laughlin AFB to near Cienegas Terrace, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Del Rio, Val Verde Park, Standart, Cienegas Terrace, Laughlin AFB,
Amanda, and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2951 10086 2980 10071 2962 10031 2928 10048
      2912 10071 2917 10078 2920 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2941 10095
TIME...MOT...LOC 0731Z 302DEG 32KT 2967 10064 2945 10075 2931 10093 

HAIL...0.75IN
WIND...70MPH
 
$$
426 
WWUS54 KEWX 030741
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
241 AM CDT SAT JUN 3 2017

TXC137-271-465-030800-
/O.CON.KEWX.SV.W.0164.000000T0000Z-170603T0800Z/
Kinney TX-Edwards TX-Val Verde TX-
241 AM CDT SAT JUN 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN KINNEY...SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE
COUNTIES...

At 240 AM CDT, severe thunderstorms were located along a line
extending from 14 miles southeast of Carta Valley to near Amanda to 7
miles southwest of Laughlin AFB, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. At 2:35 AM a 52 mph wind gust was reported 
         at Laughlin AFB. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Del Rio, Val Verde Park, Standart, Cienegas Terrace, Laughlin AFB,
Amanda, and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2951 10086 2980 10071 2962 10031 2928 10048
      2912 10071 2917 10078 2920 10077 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2941 10095
TIME...MOT...LOC 0740Z 302DEG 32KT 2962 10055 2940 10066 2926 10084 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:43 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 3, 12:43 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1243 AM CDT Sat Jun 3 2017

.AVIATION...
Scattered thunderstorms are approaching DRT. They are about two hours
away and should affect the airport for about two hours when they
arrive. They could drop VIS to MVFR. In Austin and San Antonio expect
CIGs to drop to MVFR within the next hour or two and then drop
further to IFR overnight. MVFR CIGs will develop at DRT by around
12Z. All terminals should improve to VFR early afternoon. We expect
more showers and thunderstorms starting in the afternoon at DRT and
spreading east reaching San Antonio and Austin by evening.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT Fri Jun 2 2017/

SHORT TERM (Tonight through Saturday Night)...
The MCV this morning across the southwest CWA has weakened and
sheared apart and conditions have stabilized in its wake across the
area. For the remainder of the afternoon and early evening coverage
of any additional showers and storms should remain isolated across
the eastern Hill Country, Central Texas, and far eastern CWA. Another
shortwave rotating through the base of the upper level trough has
begun to initiate storms across the Permian Basin and Far West Texas.
This disturbance will slide east tonight and some of the storms
could impact northern and western areas of the CWA late tonight
though early Saturday morning, primarily across the southern Edwards
Plateau and Hill Country.

The upper level trough will sharpen and move east on Saturday and by
afternoon and evening the axis will stretch from Oklahoma south into
West Central Texas and the Big Bend. For most of the day on Saturday
coverage of storms across the CWA should remain rather isolated. But
by late afternoon upstream convection, developing from forcing
associated with a shortwave rotating through the base of the trough,
should enter the northwest CWA and then develop southward through
the Hill Country and Rio Grande Saturday evening. The storms could
possible move into the east into the Hill Country and I-35 corridor
overnight. A few of these storms could contain locally heavy
rainfall, with models showing 1.8-2 inches of precipitable water
pooled across portions of the western CWA.

LONG TERM (Sunday through Friday)...
On Sunday the mid level trough axis (possibly closed off) rotates
into the central portions of the CWA along with the deep 2 inch
precipitable water pool also sliding east. Assuming Saturday night's
convection doesn't become too organized that it works over the
atmosphere, Sunday should see high pops across the eastern 2/3rds of
the CWA, including the Hill Country and along and east of I-35, again
with isolated pockets of locally heavy rainfall possible. The
showers and storms could linger into Sunday night east of I-35.

On Monday the mid and upper level trough axis slides farther east,
centering from East Texas down through the Coastal Bend. There should
still however be a moisture pool of around 2 inches of precipitable
water located over the eastern half of the CWA. With forcing from a
spoke of vorticity rotating into the the CWA around the back side of
the mid and upper level trough/low expect re-development of scattered
to possibly numerous showers and storms across the eastern half of
the CWA Monday afternoon.

By Tuesday the trough slides out into the western Gulf of Mexico and
drier air works in from the north, with POPs primarily confined to
the southeast CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  70  87  70  87 /  30  50  70  40  60
Austin Bergstrom Intl Airport  88  70  87  69  86 /  20  50  70  40  60
New Braunfels Muni Airport     88  70  86  69  86 /  20  40  70  40  60
Burnet Muni Airport            85  68  84  67  84 /  40  60  70  30  50
Del Rio Intl Airport           88  70  87  70  90 /  20  60  40  30  20
Georgetown Muni Airport        87  69  85  68  85 /  30  50  70  30  60
Hondo Muni Airport             89  70  87  69  88 /  20  50  60  30  50
San Marcos Muni Airport        89  70  87  69  86 /  20  50  70  40  60
La Grange - Fayette Regional   88  71  87  70  86 /  20  30  70  50  70
San Antonio Intl Airport       88  71  87  70  87 /  20  50  70  40  60
Stinson Muni Airport           88  72  87  71  87 /  20  40  70  40  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...04
Hazardous weather outlook, Jun 2, 3:57 AM CDT, 22 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 AM CDT Fri Jun 2 2017

TXZ171>173-183>194-202>209-217>225-228-030900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 AM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Chances of showers and thunderstorms continue today and tonight.
Isolated strong storms with hail and gusty winds as well as
locally heavy rains causing minor flooding are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances of showers and thunderstorms continue Saturday through
Wednesday. Isolated strong storms with hail and gusty winds as
well as locally heavy rains causing minor flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 10:56 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1056 PM CDT FRI JUN 2 2017

TXZ204-030445-
Medina TX-
1056 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA COUNTY UNTIL
1145 PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm over
Devine, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Devine, Castroville, Lytle, Natalia, Lacoste, Pearson, Noonan,
Dunlay, Bader and Rio Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2941 9900 2946 9880 2940 9880 2909 9881
      2909 9898
TIME...MOT...LOC 0356Z 184DEG 17KT 2916 9888

ALLEN
Special weather statement, Jun 2, 11:44 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1144 PM CDT FRI JUN 2 2017

TXZ189-204-205-030530-
Bexar TX-Medina TX-Kendall TX-
1144 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEDINA...SOUTH
CENTRAL KENDALL AND NORTHWESTERN BEXAR COUNTIES UNTIL 1230 AM CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sea World, or 8 miles northeast of Castroville, moving north at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Boerne, Leon Valley, Helotes, Fair Oaks Ranch, Shavano
Park, Cross Mountain, Cliff, Leon Springs, The Dominion, Rio Medina,
Sea World, Timberwood Park, Grey Forest, Cascade Caverns, Fiesta
Texas, and Scenic Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2939 9890 2969 9881 2972 9878 2973 9880
      2981 9877 2977 9862 2976 9863 2974 9864
      2975 9862 2974 9861 2975 9860 2974 9858
      2975 9857 2972 9847 2933 9871
TIME...MOT...LOC 0443Z 200DEG 31KT 2944 9878
Special weather statement, Jun 3, 12:23 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1223 AM CDT SAT JUN 3 2017

TXZ183-030615-
Val Verde TX-
1223 AM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 115 AM CDT...

At 1222 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Pumpville to 12 miles
southwest of Osman to 30 miles south of Dryden. Movement was east at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Langtry, Pumpville, Osman, and Shumla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 10176 3016 10132 2977 10140 2975 10144
      2978 10145 2979 10147 2976 10154 2981 10154
      2980 10157 2977 10158 2977 10163 2976 10164
      2977 10166 2976 10168 2977 10169 2976 10171
      2978 10172 2978 10176
TIME...MOT...LOC 0522Z 269DEG 30KT 3003 10177 2979 10182 2960 10204
Special weather statement, Jun 3, 1:14 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
114 AM CDT SAT JUN 3 2017

TXZ183-030700-
Val Verde TX-
114 AM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 200 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Shumla to Seminole Canyon
State Park to 20 miles south of Langtry. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Loma Alta, Comstock, Shumla, Amistad Village, Box Canyon-Amistad,
Seminole Canyon State Park, Devils Shores, Pafford Crossing, Bakers
Crossing, Vinegarone, Devils River State Natural Area, and Rough
Canyon Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3002 10136 3003 10071 2964 10081 2942 10104
      2946 10106 2947 10115 2952 10117 2952 10125
      2962 10125 2963 10126 2957 10129 2959 10131
      2965 10130 2966 10135 2965 10136 2970 10137
      2975 10142 2977 10140 2976 10143
TIME...MOT...LOC 0613Z 276DEG 37KT 2995 10131 2971 10137 2952 10159

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:56 PM CDTSpecial Weather StatementEWXMedina49 min
Jun 2, 11:44 PM CDTSpecial Weather StatementEWXBexar46 min
Jun 3, 12:23 AM CDTSpecial Weather StatementEWXVal Verde52 min
Jun 3, 1:14 AM CDTSpecial Weather StatementEWXVal Verde46 min
Jun 3, 1:32 AM CDTSevere Thunderstorm WarningEWXVal Verde43 min
Jun 3, 2:59 AM CDTSpecial Weather StatementEWXKinney46 min
Jun 3, 3:47 AM CDTSpecial Weather StatementEWXMaverick, Uvalde43 min
Jun 3, 3:49 AM CDTSpecial Weather StatementEWXBandera, Edwards, Real41 min
Jun 3, 4:23 AM CDTAreal Flood AdvisoryEWXBurnet112 min
Jun 3, 4:32 AM CDTSpecial Weather StatementEWXBandera, Kerr, Medina43 min
Jun 3, 5:13 AM CDTSpecial Weather StatementEWXBandera, Kerr, Medina47 min
Jun 3, 6:00 AM CDTSpecial Weather StatementEWXMedina45 min
Jun 3, 5:31 PM CDTSpecial Weather StatementEWXBurnet44 min
Jun 3, 5:58 PM CDTSpecial Weather StatementEWXWilliamson47 min
Jun 3, 6:48 PM CDTSpecial Weather StatementEWXHays42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.